Fatboy avatar image

Bad reaction to Cephalexin

I had to take Fatboy in two Saturdays ago. He had his usual skin issues and was also showing signs of aspiration pneumonia. The vet prescribed him 500 MG of Cephalexin. He also received Aller-Chlor and cough tabs. Each were to be given once every 12 hours.

This treatment began the next day. He did fine on the medicines, but on Friday morning he threw up twice while I was getting ready for work. My husband said he would help clean up so I could take off for work on an early shift. About 10 minutes into my shift he called and sounded frantic; Fatboy had thrown up three more times. By this time his food was already gone, so it was mostly foam. He tried to get him to eat more food, but Fatboy wouldn't touch it. At this point we weren't sure if it was the medicines or the dog food as we had just bought a new bag of his normal kibble (maybe a bad batch?) Since we had planned a weekend getaway, we decided to not give him his medicine because we didn't want the car ride to make him sick. This was this past Saturday.

Yesterday I had given him his meds in the morning after he ate. He was fine. However his night time dosage scared us. I thought we were going to rush him to the emergency vet. He threw up (kind of expected this), but then his whole body started shaking. He looked scared. I took him outside and he pooped A LOT. It wasn't quite diarrhea, but it wasn't "ideal" either. After this he wouldn't move. I saw he had a little bit of foam coming out of his mouth. I had to carry him back upstairs. When he got inside he just stood there shaking. We opened all the doors to let the cold breeze flow through the house. He finally went to go lay down.

Throughout the time I checked to make sure he was breathing. He was thank God, but he just looked like he was going to pass out. He would not move at all. I tried to make him stand or sit up, but each time I lifted him to stand he would just collapse to the ground and close his eyes. His breathing stayed normal, but he just passed out asleep. I watched him throughout the night to make sure he was still breathing.

This morning he woke up perfectly happy. He did his normal booty wiggle when he saw I woke up. He ate all of his food, drank lots of water, and did his business outside just fine. Now that I'm home from work, he won't eat his food again. He wants to play, but until I take him back to the vet for his follow up this weekend, I don't want to overexert him until I know for sure he will be fine. Has anyone experienced this with Cephalexin? I read last night the antibiotic has not been approved for veterinary use, so this really worries me. I'm even more worried the bad reaction has possibly damaged his internal organs. Any thoughts/experiences would be greatly appreciated! Sorry for the long post, I just wanted to make sure I got in as much detail as possible.

__________________

Fatboy aka Stinky :)

ArchimedesMommy's picture

I don't have any knowledge of this, but just wanted to say that

Awwww, that would be SCARY!!!  I just wanted to tell you Meaty, Sophie and I will pray that it doesn't happen again and sweet

Fatboy recovers completely!!!!!!    (( hugs ))

__________________

Our sweet Archimedes "MEATY" Bones (or as we say...boneSHHH!)    ---born 11/28/08---- our first bullllyyyy!!!

And  SOPHIE  Bubbles *Rapscallion*   (LOL!) ---born 4/3/11----our second bulllllyyyy!!!!  

Sophie's very first day home with us....awwww........May 2011.......tooo sweet for words!!!

AmyandSophia's picture

He may be allergic to it. I have used it multiple times....

I have never had any issue with it at all. It is a penicillin base and Fatboy may have an allergy to it. Stop giving it and ask your vet for a non penicillin based antibiotic. 

I have used Cephalexin for years on my dogs....but I myself have a hard time taking it. It makes me dizzy.

__________________

Amy and Sophia

AmyandSophia's picture

Also, what cough tabs did you get?

It could be a reaction to any one of the three meds. To find out, you would have to isolate that drug, give it to him without the other two. See which one he reacts to. 

__________________

Amy and Sophia

Fatboy's picture

I do not know the medical name as the label just says

cough tab".  I will ask this weekend.  

__________________

Fatboy aka Stinky :)

Kathy Ollie Chester and Newman's picture

Cephalexin is pretty strong...

we've used it in the past and I remember it causing stomach upset, but not the other symptoms you mention.  I would not use it again, ask the vet for something else.  Simplicef is good for skin issues, don't know if it's good for pneumonia though.  Glad he's feeling better this morning.  Give his appetite a little time, his stomach is probably still a little upset.

HOLLAND75's picture

james cannot take cephalexin

Its tough because it clears secondary infection so well but last time james took cephalexin he became so ill and lost use of his back legs

__________________

Silverback's Immaculate Interception, "James"